Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 315, NWS Atlanta, GA

August 9, 2017Emanuel County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 9, 2017, 1:03 PM EDT for Emanuel County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 1:03 PM EDT (17:03 UTC)
Expired
Aug 9, 2017, 1:30 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Emanuel County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:08 PM EDTTSTM WND DMGCanoochee, GATREE REPORTED DOWN AT INTERSECTION OF CANOOCHEE RD AND HWY 192.
Aug 9, 1:15 PM EDTTSTM WND DMG1 Ese Twin City, GATREE REPORTED DOWN AT THE INTERSECTION OF GEORGE L. SMITH STATE PARK RD AND U.S. HIGHWAY 80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS52 KFFC 091703
SVRFFC
GAC107-091730-
/O.NEW.KFFC.SV.W.0315.170809T1703Z-170809T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
103 PM EDT WED AUG 9 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Emanuel County in east central Georgia...

* Until 130 PM EDT

* At 103 PM EDT, a severe thunderstorm was located near Garfield, or
  12 miles northwest of Westside, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Twin City, Garfield, Canoochee and George L Smith State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3256 8203 3254 8203 3256 8208 3252 8215
      3251 8216 3255 8228 3275 8218 3274 8211
      3266 8208 3261 8200
TIME...MOT...LOC 1703Z 284DEG 15KT 3262 8204 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:55 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 9:55 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
955 AM EDT Wed Aug 9 2017

.UPDATE...
Clouds and rain will continue across most of the CWA this
afternoon, and with a continued easterly low level flow, temps
will struggle to rise today. Have therefore lowered max temps over
most areas today. No other changes planned.

&&

.PREV DISCUSSION... /Issued 415 AM EDT Wed Aug 9 2017/

SHORT TERM /Today through Thursday/...

Models are in good agreement through the short term.  A moist
airmass remains across the forecast area, and will combine with a
stalled surface boundary in the vicinity of Atlanta and Athens, as
well as easterly flow aiding in the development of a low stratus
layer through the day.  Best chances of rain will continue mainly
along I-20, mainly in the form of showers through this afternoon and
into this evening as good cloud cover will keep Instability at a
minimum. While cannot entirely rule out thunderstorms, expect mainly
isolated thunder at best.

As they have for the past several nights, several showers continue
to move across the area, mainly near I-20. Expect increasing
coverage by late morning through this afternoon, but overall
confidence is low that we will see as much coverage as the past two
days. Guidance temperatures have performed well the past two days,
and will not stray to far from a blend through the period, with
afternoon highs in the upper 70s and lower 80s across much of the
area, with central Georgia - south of the stalled front - seeing
temperatures in the mid 80s.  Will see a slight warm up on Thursday,
but temperature will continue cooler than normal.

Atwell

LONG TERM /Thursday Night through Tuesday/...

Medium range models continue to remain consistent in keeping the
region under persistent west-southwesterly upper-level flow through
the majority of the long-term forecast period. Ample moisture over
the forecast area, transient surface boundaries and periodic weak
waves rippling through the mid/upper flow, keeps POPs at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and saturating soils.

Some change to the pattern developing by the end of the long-term
forecast period as the static, broad, upper trough over the eastern
U.S. sharpens and shifts east bringing northwesterly flow into the
state, and possibly some drying by the middle of next week.

20

AVIATION...
12Z Update...
LIFR/IFR/MVFR across the TAF sites will slowly improve with MVFR
expected between 14-16Z. CIGs will remain MVFR/VFR as showers move
across the area after 16Z, isolated thunderstorms are not out of
the question but for now expect best chances in CSG/MCN/AHN.
Winds will continue to be light and mainly out of the EAST to
SOUTHEASt at 3-7kts.

//ATL Confidence...12Z Update...
Low to Medium on all elements.

ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  69  84  70 /  90  50  60  40
Atlanta         78  70  83  71 /  70  60  60  40
Blairsville     78  65  78  68 /  50  50  60  40
Cartersville    79  70  83  69 /  50  50  60  40
Columbus        83  73  88  72 /  60  60  60  40
Gainesville     76  68  80  69 /  90  50  60  40
Macon           81  72  87  72 /  60  60  60  40
Rome            80  70  84  70 /  50  50  60  40
Peachtree City  79  70  84  70 /  60  60  60  40
Vidalia         85  73  87  72 /  50  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....RW
AVIATION...17
Hazardous weather outlook, Aug 9, 4:00 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Wed Aug 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected. A few strong storms
are possible. The primary hazards will be gusty winds, frequent
lightning and very heavy rainfall. With soils at or approaching
saturation across much of north and central Georgia, localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 9, 9:36 AM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
936 AM EDT WED AUG 9 2017

GAZ074-091430-
Washington GA-
936 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1030 AM
EDT...

At 936 AM EDT...a strong thunderstorm was over Deepstep, or 8 miles
northwest of Sandersville...moving east at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Harrison, Oconee, Deepstep,
Riddleville, Hamburg State Park, Downs, Warthen and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3283 8252 3284 8298 3285 8299 3285 8303
      3293 8306 3299 8305 3301 8306 3308 8305
      3308 8301 3311 8297 3313 8290 3320 8285
      3324 8275 3321 8273 3317 8274 3313 8266
      3305 8262 3301 8255 3295 8254 3292 8251
TIME...MOT...LOC 1336Z 281DEG 17KT 3305 8293
Special weather statement, Aug 9, 10:12 AM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1012 AM EDT WED AUG 9 2017

GAZ072-083-084-091500-
Wilkinson GA-Jones GA-Twiggs GA-
1012 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHEASTERN JONES
AND NORTHERN TWIGGS COUNTIES UNTIL 1100 AM EDT...

At 1011 AM EDT...an area of heavy rainfall was along a line
extending from near Toomsboro to Cross Keys...and moving southeast
at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Irwinton, Gordon, Ivey, McIntyre, Toomsboro, Dry Branch, Postell,
Myricks Mill, Mountain Springs, Griswoldville, Fitzpatrick and
Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3274 8295 3272 8354 3276 8356 3282 8349
      3288 8357 3287 8358 3291 8362 3296 8337
      3293 8335 3295 8329 3294 8328 3298 8321
      3297 8317 3299 8318 3301 8314 3293 8306
      3286 8303 3284 8297 3276 8296 3275 8294
TIME...MOT...LOC 1411Z 315DEG 9KT 3289 8307 3287 8357
Special weather statement, Aug 9, 11:03 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1103 AM EDT WED AUG 9 2017

GAZ083-084-091545-
Wilkinson GA-Twiggs GA-
1103 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON AND TWIGGS COUNTIES
UNTIL 1145 AM EDT...

At 1103 AM EDT...a strong thunderstorm was near Irwinton...moving
east at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Irwinton, Gordon, Ivey, McIntyre, Toomsboro, Marion,
Myricks Mill, Fitzpatrick, Nicklesville and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3271 8296 3262 8315 3262 8349 3288 8344
      3293 8306 3288 8305 3288 8304 3286 8303
      3285 8299 3284 8297 3282 8297 3280 8295
      3276 8296 3275 8294
TIME...MOT...LOC 1503Z 283DEG 13KT 3277 8327
Special weather statement, Aug 9, 12:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1249 PM EDT WED AUG 9 2017

GAZ085-086-097-098-091715-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
1249 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...NORTHERN TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 115 PM EDT...

At 1248 PM EDT...a line of strong thunderstorms was along a line
extending from near Garfield to near Dublin...and moving east at 15
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Swainsboro, Soperton, East Dublin, Twin City, Adrian,
Garfield, Nunez, Covena, Modoc, Canoochee, Rockledge, Norristown,
Minter, Harlow, Dellwood, George L Smith State Park, Gillis Springs,
Orland and Orianna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8203 3254 8203 3256 8208 3252 8215
      3250 8216 3233 8282 3250 8304 3275 8212
      3266 8208 3261 8200
TIME...MOT...LOC 1648Z 284DEG 12KT 3268 8212 3246 8287

WIND...50MPH
Local storm report, Aug 9, 12:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG NORTH DRUID HILLS       33.82N  84.31W
08/09/2017                   DEKALB             GA   UTILITY COMPANY

            TREE DOWN AT THE INTERSECTION OF LAVISTA RD NE AND N
            DRUID HILLS RD BNLOCKING ALL LANES OF TRAFFIC ON LAVISTA
            RD

&&

EVENT NUMBER FFC1701162

THIEM
Local storm report, Aug 9, 12:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG PLYMOUTH COLONY         33.85N  84.30W
08/09/2017                   DEKALB             GA   BROADCAST MEDIA

            A LARGE TREE FELL ON TOP OF A VEHICLE AND AN APARTMENT
            BUILDING ON NORTHEAST EXPRESSWAY. NO INJURIES WERE
            REPORTED.

&&

EVENT NUMBER FFC1701163

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:16 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Gwinnett59 min
Aug 9, 5:19 AM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro, Warren56 min
Aug 9, 6:05 AM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Aug 9, 6:11 AM EDTSpecial Weather StatementFFCHancock64 min
Aug 9, 7:08 AM EDTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Warren67 min
Aug 9, 7:12 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 7:20 AM EDTSpecial Weather StatementFFCRockdale55 min
Aug 9, 7:36 AM EDTFlash Flood WarningFFCBaldwin, Hancock6 hr
Aug 9, 9:25 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 9:36 AM EDTSpecial Weather StatementFFCWashington54 min
Aug 9, 9:43 AM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Aug 9, 10:12 AM EDTSpecial Weather StatementFFCWilkinson48 min
Aug 9, 11:03 AM EDTSpecial Weather StatementFFCTwiggs, Wilkinson42 min
Aug 9, 12:49 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen26 min
Aug 9, 1:22 PM EDTSpecial Weather StatementFFCDodge, Emanuel, Laurens, Treutlen23 min
Aug 9, 1:50 PM EDTSpecial Weather StatementFFCDodge, Emanuel, Laurens, Treutlen25 min
Aug 9, 4:59 PM EDTSpecial Weather StatementFFCChattahoochee31 min
Aug 9, 5:41 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster34 min
Aug 9, 5:44 PM EDTSpecial Weather StatementFFCHarris, Troup31 min
Aug 9, 7:05 PM EDTSpecial Weather StatementFFCTroup25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.